Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 102, NWS Grand Forks, ND

July 8, 20187 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2018, 3:18 AM CDT for 7 counties in North Dakota. It was in force for 57 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2018, 3:18 AM CDT (08:18 UTC)
Expired
Jul 8, 2018, 4:15 AM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
80.0 mph

Counties Benson County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 130 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:30 AM CDTTSTM WND DMG1 N New Rockford, NDAIRPORT HANGAR SUSTAINED SIGNIFICANT DAMAGE WITH HALF OF THE ROOF REMOVED AND OUTSIDE WALLS ON NORTH END OF THE BUILDING COLLAPSED. HEAVIER DEBRIS SCATTERED APPROX 50 TO 150 FEET NORTHEAST OF HANGAR AND LIGHTER DEBRIS SCATTERED AS FAR AS 400 YARDS AWAY. DAMAGE
Jul 8, 3:30 AM CDTTSTM WND DMG3 Wsw New Rockford, NDSIGNIFICANT TREE DAMAGE BEGINS SOUTH AND WEST OF TOWN.
Jul 8, 3:30 AM CDTTSTM WND DMGNew Rockford, NDNUMEROUS TREES UPROOTED WITHIN THE CITY LIMITS. TREE SIZE VARIED FROM 12 TO 24 INCHES. TIME APPROXIMATE BASED ON RADAR.
Jul 8, 3:30 AM CDTTSTM WND DMGSheyenne, NDSEVERAL TREES OF 12 TO 18 INCHES UPROOTED IN TOWN. TIME APPROXIMATE BASED ON RADAR
Jul 8, 3:33 AM CDTTSTM WND DMGNew Rockford, NDNUMEROUS TREES UPROOTED WITHIN THE CITY LIMITS. TREE SIZE VARIED FROM 12 TO 24 INCHES. POWER LINES TAKEN DOWN BY TREE LIMBS ALL AROUND TOWN AND THE AREA LEADING TO WIDSPREAD POWER OUTAGES. TIME APPROXIMATE BASED ON RADAR.
Jul 8, 3:34 AM CDTTSTM WND GST 1101 N New Rockford, NDAIRPORT HANGAR SUSTAINED SIGNIFICANT DAMAGE WITH HALF OF THE ROOF REMOVED AND OUTSIDE WALLS ON NORTH END OF THE BUILDING COLLAPSED. HEAVIER DEBRIS SCATTERED APPROX 50 TO 150 FEET NORTHEAST OF HANGAR AND LIGHTER DEBRIS SCATTERED AS FAR AS 400 YARDS AWAY. DAMAGE
Jul 8, 3:34 AM CDTNON-TSTM WND GST 1101 N New Rockford, NDAIRPORT HANGAR SUSTAINED SIGNIFICANT DAMAGE WITH HALF OF THE ROOF REMOVED AND OUTSIDE WALLS ON NORTH END OF THE BUILDING COLLAPSED. HEAVIER DEBRIS SCATTERED APPROX 50 TO 150 FEET NORTHEAST OF HANGAR AND LIGHTER DEBRIS SCATTERED AS FAR AS 400 YARDS AWAY. DAMAGE
Jul 8, 3:35 AM CDTTSTM WND DMG4 N New Rockford, NDMULTIPLE TREES DOWN AND SIGNIFICANT DAMAGE TO A MACHINE SHED
Jul 8, 3:35 AM CDTTSTM WND DMGNew Rockford, NDAIRPORT HANGER BLOWN DOWN AND PLANES SCATTERED.
Jul 8, 3:35 AM CDTTSTM WND DMGNew Rockford, NDSIGNIFICANT TREE DAMAGE ALL OVER TOWN.
Jul 8, 3:38 AM CDTTSTM WND DMG4 N New Rockford, NDMULTIPLE TREES DOWN AND SIGNIFICANT DAMAGE TO A MACHINE SHED
Jul 8, 3:43 AM CDTTSTM WND DMGSheyenne, NDSEVERAL TREES OF 12 TO 18 INCHES UPROOTED IN TOWN. TIME APPROXIMATE BASED ON RADAR
Jul 8, 4:04 AM CDTTSTM WND GST 6211 S Hamar, NDPEAK WINDS MEASURED AT NDAWN STATION LOCATED ALONG HWY 20, 10 N OF MCHENRY. WIDESPEAD TREE DAMAGE NOTED THROUGHOUT CENTRAL COLVIN TOWNSHIP.
Jul 8, 4:04 AM CDTTSTM WND GST 6214 Sw Tolna, NDMEASURED AT NDAWN 10 N OF MCHENRY
Jul 8, 4:18 AM CDTTSTM WND DMGPekin, NDWIDESPREAD TREE DAMAGE NOTED ALONG HWY 15 TROUGH CENTRAL OSAGO TOWNSHIP. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:14 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2704 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

925 
WUUS53 KFGF 080818
SVRFGF
NDC005-027-035-039-063-071-091-080915-
/O.NEW.KFGF.SV.W.0102.180708T0818Z-180708T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
318 AM CDT SUN JUL 8 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Benson County in northeastern North Dakota...
  Southwestern Grand Forks County in northeastern North Dakota...
  Nelson County in northeastern North Dakota...
  Ramsey County in northeastern North Dakota...
  Northern Griggs County in southeastern North Dakota...
  Northwestern Steele County in southeastern North Dakota...
  Eddy County in northeastern North Dakota...

* Until 415 AM CDT.

* At 317 AM CDT, severe thunderstorms were located along a line
  extending from near Selz to 6 miles northeast of Cathay to near
  Melville, moving northeast at 55 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and penny size hail.

  SOURCE...Radar and surface observation indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Severe thunderstorms will be near...
  New Rockford around 325 AM CDT.
  Maddock around 335 AM CDT.
  Flora around 340 AM CDT.
  Warwick and Tokio around 345 AM CDT.
  Minnewaukan, Hamar and Mose around 350 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.

&&

LAT...LON 4847 9873 4805 9818 4763 9772 4754 9847
      4759 9850 4759 9926 4767 9927 4768 9930
      4785 9930 4785 9972 4792 9981 4802 9982
TIME...MOT...LOC 0817Z 236DEG 56KT 4783 9989 4760 9929 4737 9912 

HAIL...0.75IN
WIND...80MPH
 
$$

TG
1 follow-up statement
060 
WWUS53 KFGF 080856
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
356 AM CDT SUN JUL 8 2018

NDC005-027-035-039-063-071-091-080915-
/O.CON.KFGF.SV.W.0102.000000T0000Z-180708T0915Z/
Benson ND-Grand Forks ND-Nelson ND-Ramsey ND-Griggs ND-Steele ND-
Eddy ND-
356 AM CDT SUN JUL 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHEASTERN BENSON...SOUTHWESTERN GRAND FORKS...NELSON...CENTRAL
RAMSEY...NORTHERN GRIGGS...NORTHWESTERN STEELE AND EDDY COUNTIES...

At 355 AM CDT, a severe thunderstorm was located near Warwick, or 23
miles south of Devils Lake, moving northeast at 55 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

This severe storm will be near...
  Hamar around 405 AM CDT.
  Tolna around 410 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.

This storm produced widespread wind damage near New Rockford with 
multiple trees down. SEEK SHELTER NOW inside a sturdy structure and 
stay away from windows.

&&

LAT...LON 4847 9873 4805 9818 4763 9772 4754 9847
      4759 9850 4759 9907 4771 9913 4776 9919
      4785 9930 4789 9930 4793 9932 4803 9930
TIME...MOT...LOC 0855Z 240DEG 46KT 4780 9870 

HAIL...0.75IN
WIND...80MPH
 
$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:45 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 7, 11:45 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1145 PM CDT Sat Jul 7 2018

.UPDATE...
Issued at 1143 PM CDT Sat Jul 7 2018

No additional changes were made. Storms in far SW ND are moving
more easterly and will be monitored as well as any isold high
based convection that may form in the instability axis from
Bismarck up thru Grand Forks to Roseau.

UPDATE Issued at 1018 PM CDT Sat Jul 7 2018

Front is washing out with very subtle wind shifts over the Devils
Lake basin with some more WNW and others SW. Dew points have
recovered too with 65-70 Minot, Bottineau area after lowering this
aftn. Bottom line forcing with the frontal boundary nearby is
going to be very weak. Some mid clouds and moisture is moving up
from SW ND and along the corridor from BIS to GFK to ROX and this
area still could get some elevated convection overnight. Meanwhile
conf call SPC indicated high enough confidence for a watch into
BIS area as storms in far NW SD may affect that area and this will
have to be watched to see how they progress thru the night. Some
CAMs (which havent been going great this eve) indicate a risk of
these storms 10z-13z period in E ND.

&&

.SHORT TERM...(This afternoon through Sunday)
Issued at 400 PM CDT Sat Jul 7 2018

Southwest flow aloft is in place over North Dakota as trough pushed
from Saskatchewan into Manitoba and the strong H5 ridge begins to
flatten. This southerly flow has supported gusty near advisory
winds, very warm temperatures and strong moisture return. Heat Index
values near or above 100F are already reported and will likely not
start to decrease until early this evening.

This afternoon-Tonight: The abundant low level moisture (highlight
by Td values in the mid to upper 70s) is also responsible for
increasing instability and mesoanalysis indicates ML CAPE is likely
approaching 3500to 4500 J/KG. PWATS have also increased to around
1.5 across northern parts of the RRV. Stronger effective shear
remains north along with better large scale forcing. THe surface
cold front has begun to shift toward our northwest, but a strong CAP
remains in places. We are starting to see a shallow CU field develop
ahead of this front, but the earliest any guidance currently support
the CAP breaking is after 00Z. CAMs are highly variable on timing
and coverage of activity, but show similar picture of thunderstorms
developing during the early evening ahead of cold front and tracking
northeast.

Earlier in the event there is still potential for discrete
cells which could take advantage of the very unstable air mass in
place as shear begins to increase. Some CAMS show higher coverage and
evolution into complexes and even back building/training that could
support a flash flood threat. This could be supported if CAP were to
weaken sufficiently (uncertain). As the night goes on sounds become
much less favorable and highly elevated. Forcing increases late as
front starts to slide south and flow runs parallel to frontal zone,
so coverage could be increases while activity become less intense by
early Sunday morning. Confidence is not high on how this will
ultimately evolve due to the initially strong CAP. Most likely
threats beside localized flooding are currently hail to 1.5 and winds
around 60 mph. An increased chance for discrete cells early in the
even would raise the chance for hail larger than 2", and if a
convective complex were to develop as a few CAMs show then winds to
75 mph may become possible.

Sunday: Showers and isolated thunderstorms (non severe) may continue
as frontal zone possibly stalls near our southern CWA. Depending on
timing of any clearing and axis of better moisture advection we may
see the atmosphere "reload" and severe chances increasing once again
by the late afternoon. Stalled frontal zone may also support
possible set up for heavy rain/training/back building across our far
southeast by the late afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 400 PM CDT Sat Jul 7 2018

As the cold front continues to slowly move across the Northern
Plains thunderstorms will continue to be possible southeast North
Dakota and into northwest Minnesota. Behind the cold front high
pressure moves in leading to dryer and seasonable temperatures for
the early work week.

Another cold front supported by an upper level trough is expected to
move through the Northern Plains in the middle of the week bringing
with it another chance for rain showers and thunderstorms. Behind
this system another round of surface high pressure for the late work
week. Precipitation chances return next weekend with the models
differing on timing and upper level set up.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1143 PM CDT Sat Jul 7 2018

South winds 10 to 20 kts in Fargo area to Bemidji but light south
to west winds DVL, GFK, TVF areas closer to a weak boundary.
Expect light winds NE ND and far NW MN into Sunday. VFR conditions
for the most part thru the pd except near any t-storms may develop
or move through. Overall cloud bases from storms should be in the
5-6k ft range.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...DJR
LONG TERM...NC
AVIATION...Riddle
Hazardous weather outlook, Jul 7, 4:21 AM CDT, 22 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
421 AM CDT Sat Jul 7 2018

MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-049-052>054-
080930-
West Polk-Norman-Clay-Kittson-West Marshall-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
421 AM CDT Sat Jul 7 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Apparent temperatures or feels like values will rise into the
100 to 105F range across eastern North Dakota and parts of far
northwest Minnesota this afternoon and early evening.

Late this evening thunderstorms, some severe, are expected to
develop across central ND and spread east through the overnight
into Sunday morning. Hail up to 2 inches with winds up to 75mph
will be the primary threats along with excessive rainfall or
localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible again Sunday afternoon and Wednesday
night. Storms on Sunday will be capable of hail up to 1.5 inches
and winds up to 75mph. Excessive rainfall or localized flooding is
also a threat on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ005-006-008-009-013>017-022>024-027>032-040-080930-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
421 AM CDT Sat Jul 7 2018

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Late this evening thunderstorms, some severe, are expected to
develop across central ND and spread east through the overnight
into Sunday morning. Hail up to 2 inches with winds up to 75mph
will be the primary threats along with excessive rainfall or
localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible again Sunday afternoon and Wednesday
night. Storms on Sunday will be capable of hail up to 1.5 inches
and winds up to 75mph. Excessive rainfall or localized flooding is
also a threat on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:13 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 2 more62 min
Jul 8, 4:19 AM CDTSpecial Weather StatementFGFRamsey56 min
Jul 8, 4:52 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele53 min
Jul 8, 5:35 AM CDTAreal Flood AdvisoryFGFGrand Forks85 min
Jul 8, 6:27 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent52 min
Jul 8, 6:37 PM CDTTornado WarningFGFRansom, Richland, Sargent38 min
Jul 8, 6:41 PM CDTTornado WarningFGFSargent49 min
Jul 8, 6:56 PM CDTSpecial Weather StatementFGFCass34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.